Virginia, 2023

Hail and Damaging Winds in Virginia, July 13, 2023

July 13, 2023 · NWS RNK · 33 events in 13 counties and zones

A slow-moving cold front dropping south from the Ohio Valley. As this front encountered an airmass with modest shear and very unstable conditions, it allowed allowed for afternoon thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving cold front dropping south from the Ohio Valley. As this front encountered an airmass with modest shear and very unstable conditions, it allowed allowed for afternoon thunderstorms to develop. Some of these storms were discrete and produced large hail. After the storms began to merge into bowing segments, damaging winds resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 12:51 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 13, 12:51 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
151 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Increasing moisture, and the approach of a front from the Ohio
Valley, will result in a a chance for thunderstorms this
afternoon into tonight. The overall weather pattered favors
scattered mainly afternoon and evening showers and thunderstorms
through the upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...

    Isolated severe storms possible later this afternoon into
tonight...

Main focus continues to be the threat of strong to isolated severe
convective development later this afternoon into tonight as an upper
disturbance pushes eastward across the TN and Ohio valleys ahead of
a frontal boundary. CAMs lack some consensus on coverage though
mostly agree on some initial triggering along the Blue Ridge earlier
this afternoon, which are starting to see signs of in recent radar
analysis, then a bit more organized cluster of storms by this
evening into the overnight. RAP progged SBCAPE looks to be in the
2500-3000 J/kg range for much of the area and with marginal deep
layer bulk shear of about 30-35 kts some isolated severe development
is possible with the main threat of strong to damaging wind.
Downdrafts could be aided by hydrometeor loading with increasing
PWATs of 1.75-2 inches as moisture advection kicks in from the SW.
Heavy rainfall from efficient precip producers and an isolated
flooding threat will also be possible especially if there are some
training storms which may occur given not much directional shear.

Some patchy or areas of fog may develop late tonight into Friday
morning especially where any low level moisture is increased from
what convection occurs late today/tonight and if winds lax.

Friday afternoon could have a bit more instability present, though
the bulk shear looks a bit less or more confined to the eastern CWA.
Will advertise some decent chance to likely pops for scattered
shower and storm potential with a few strong to severe possible but
not as great of a threat as today.

Forecast confidence is medium to high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

     Scattered showers and storms possible for the weekend
with the greater chance Saturday...

We should see a diminishing trend to convection Friday night as the
front and moisture axis pushes southward, though this axis looks to
have a northward surge ahead of the next amplifying shortwave set to
influence the area Saturday afternoon into night. Have increasing
pops accordingly. As the moisture and instability could be more
limited for Sunday with the progression of the cold front, the upper
trough axis remains west of the area so we could still have weak
upper forcing to aid any diurnally driven convection and am
advertising mainly general chance pops.

Max temps for the weekend look to be generally near climo norms,
then a bit cooler in the mountains for Sunday as the aforementioned
front pushes eastward.

Forecast confidence is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...

Confidence is moderate for increasing chances of showers and
thunderstorms towards the middle of the week.

The overall synoptic pattern throughout this week will feature a
large upper level ridge in the southwestern United States and
ongoing troughs moving across southeastern Canada and the Great
Lakes. The Mid Atlantic will thus reside in a persistent west to
northwest flow aloft. With a cold front departing offshore on
Monday, that day appears to be the driest of this week as weak high
pressure crosses the Appalachian Mountains. However, another cold
front should approach by Tuesday to bring increasing chances of
showers and thunderstorms. The frontal boundary could stall across
southwest Virginia on Wednesday and linger into Thursday, which
would keep conditions unsettled with daily chances of
convection.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Afternoon cu field near 3-5 kft with showers and thunderstorms
that could continue into the overnight. Could have reduced vsbys
and VRB gusts with any storms. Late tonight into Friday
morning, there could be some fog development and further reduced
vsbys along with cigs lowering to IFR or possibly lower. Cigs
could have improvement after about 15z though may linger in the
MVFR zone. Winds generally west to SW under 10 kts and some
sites could go light to calm tonight/Friday morning.

Confidence in the above aviation scenario is moderate.

EXTENDED AVIATION OUTLOOK...

The weather pattern favors mainly afternoon and evening
scattered showers and thunderstorms through the weekend. Fog
development is also possible each morning through the weekend
and into early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/AB
NEAR TERM...AB
SHORT TERM...AB
LONG TERM...PW
AVIATION...BMG/AB
Hazardous weather outlook, Jul 13, 1:19 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu Jul 13 2023

WVZ042>044-507-508-141830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu Jul 13 2023

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain from thunderstorms may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
141830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
219 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain from thunderstorms may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 13, 1:31 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Thu Jul 13 2023

VAZ024-131845-
Rockbridge VA-
231 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
central Rockbridge County, the City of Buena Vista and the City of
Lexington through 245 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Buena Vista...
and Cornwall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 7949 3775 7958 3789 7938 3779 7928
      3768 7935
TIME...MOT...LOC 1831Z 242DEG 22KT 3774 7949

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, Jul 13, 1:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Thu Jul 13 2023

VAZ024-131900-
Rockbridge VA-
246 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
central Rockbridge County, the City of Buena Vista and the City of
Lexington through 300 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Buena Vista...
Cornwall...
and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3781 7920 3780 7922 3781 7923 3779 7926
      3779 7927 3778 7927 3776 7929 3770 7940
      3777 7955 3792 7936
TIME...MOT...LOC 1845Z 242DEG 20KT 3778 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Hail, Lexington (C)

When
July 13, 1:46 PM EST
Where
Lexington (C) County, 0.29 mi SSW of Lexington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.776, -79.442

Nickel sized hail was observed on Houston Street for several minutes.

Thunderstorm Wind, Lexington (C)

When
July 13, 2:15 PM EST
Where
Lexington (C) County, 0.11 mi W of Lexington
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.780, -79.442

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Alleghany

When
July 13, 2:45 PM EST
Where
Alleghany County, 1.49 mi NNE of Callaghan
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.820, -80.070

Thunderstorm winds downed a few trees.

Hail, Bedford

When
July 13, 2:51 PM EST
Where
Bedford County, 1.78 mi WSW of Boonsboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.440, -79.300

Thunderstorm Wind, Covington (C)

When
July 13, 2:56 PM EST
Where
Covington (C) County, 0.69 mi N of Covington
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.790, -79.980

Thunderstorm winds downed some trees in the city of Covington.

Thunderstorm Wind, Carroll

When
July 13, 3:04 PM EST to 3:09 PM EST
Where
Carroll County, 3.1 mi WNW of Cana to 2.36 mi NNW of Cana
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.600, -80.720

Thunderstorm winds downed numerous trees along two to three miles of Flower Gap Road and Apple Ridge Road.

Thunderstorm Wind, Bedford

When
July 13, 3:05 PM EST
Where
Bedford County, 1.96 mi ENE of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.382, -79.248

Thunderstorm winds blew down a tree which then landed across Forest Road.

Thunderstorm Wind, Lynchburg (C)

When
July 13, 3:09 PM EST to 3:25 PM EST
Where
Lynchburg (C) County, 3 mi NW of Lynchburg to 3 mi SE of Lynchburg
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.451, -79.189

Thunderstorm winds downed multiple trees and power lines. One tree fell into the road in front of EC Glass High School, and another fell on Grove Street, that pulled power lines down with it. Over one thousand people were left without power.

Hail, Lynchburg (C)

When
July 13, 3:40 PM EST
Where
Lynchburg (C) County, 0.5 mi W of Lynchburg Falwell Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -79.129

Thunderstorm Wind, Bedford

When
July 13, 3:40 PM EST
Where
Bedford County, 2.6 mi S of Boonsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.412, -79.270

Thunderstorm winds downed a tree that landed on a house on Hawkins Mill Road.

Thunderstorm Wind, Campbell

When
July 13, 4:19 PM EST
Where
Campbell County, 0.69 mi N of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.290, -79.100

Thunderstorm winds downed a tree near Rustburg.

Hail, Montgomery

When
July 13, 4:20 PM EST
Where
Montgomery County, 1.3 mi ENE of Kanodes Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -80.460

Thunderstorm Wind, Campbell

When
July 13, 4:31 PM EST
Where
Campbell County, Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -78.980

Thunderstorm winds downed a tree near Concord.

Thunderstorm Wind, Bedford

When
July 13, 4:45 PM EST
Where
Bedford County, 0.66 mi E of Big Island
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.531, -79.358

Thunderstorm winds downed numerous trees near Highway 501 and Big Island.

Thunderstorm Wind, Bedford

When
July 13, 4:53 PM EST
Where
Bedford County, 0.69 mi S of Forest
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.360, -79.280

Numerous trees were downed by thunderstorm winds, including one that landed on a house.

Thunderstorm Wind, Lynchburg (C)

When
July 13, 5:04 PM EST
Where
Lynchburg (C) County, 2.33 mi NE of (Lyh)glenn Fld Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.355, -79.171

Thunderstorm winds downed a tree that landed across both lanes of US 460 West, between Odd Fellows and Candlers Mountain Road exits.

Thunderstorm Wind, Grayson

When
July 13, 5:12 PM EST to 5:19 PM EST
Where
Grayson County, 0.81 mi ESE of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.596, -81.316

Thunderstorm winds blew down three trees along Wilson Highway, near the intersections with County Line Road, and Fox Creek Road, as well as near the intersection of Maple Road and Gold Hill Road. One of the trees fell on a vehicle.

Thunderstorm Wind, Grayson

When
July 13, 5:30 PM EST
Where
Grayson County, 1.34 mi ENE of Bridle Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.624, -81.227

Thunderstorm winds downed several trees along Wilson Highway near Bridle Creek.

Thunderstorm Wind, Appomattox

When
July 13, 5:33 PM EST
Where
Appomattox County, 0.55 mi E of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -78.910

A tree was downed by thunderstorm winds in Spout Spring.

Thunderstorm Wind, Campbell

When
July 13, 5:33 PM EST
Where
Campbell County, Rustburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.280, -79.100

Thunderstorm winds downed trees and power lines in Rustburg.

Thunderstorm Wind, Appomattox

When
July 13, 5:34 PM EST
Where
Appomattox County, 3.53 mi SSW of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.306, -78.862

A tree was downed by thunderstorm winds and landed in the road at the intersection of Reedy Springs Road and Double Springs Road.

Thunderstorm Wind, Campbell

When
July 13, 5:35 PM EST
Where
Campbell County, Concord
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.350, -78.980

Thunderstorm winds downed trees and power lines in Concord.

Thunderstorm Wind, Appomattox

When
July 13, 5:35 PM EST
Where
Appomattox County, 1.82 mi ESE of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.340, -78.889

A tree was downed by thunderstorm winds across Pumping Station Road near Breezy Hill Road.

Thunderstorm Wind, Campbell

When
July 13, 5:47 PM EST
Where
Campbell County, 4.64 mi ENE of Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.207, -79.010

Thunderstorm winds blew down a tree and power lines on Red House Road and Bear Creek Road, one of which landed on a private residence.

Thunderstorm Wind, Charlotte

When
July 13, 6:08 PM EST
Where
Charlotte County, 1.3 mi WNW of Red House
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.190, -78.820

Numerous large trees were downed by thunderstorm winds on Lawyers Road. Some trees were blocking roads. Pea sized hail was also observed during the storm.

Thunderstorm Wind, Lynchburg (C)

When
July 13, 6:36 PM EST
Where
Lynchburg (C) County, 0.92 mi SSE of Madison Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.408, -79.124

A few trees were downed by thunderstorm winds near Lynchburg.

Lightning, Campbell

When
July 13, 7:14 PM EST
Where
Campbell County, 4.09 mi WSW of Spring Mills
Property damage
$500
Reported by
911 Call Center
Coordinates
37.210, -79.000

Lightning struck a tree, that then caught fire, at a private residence in the 7800 block of Red House Road in Gladys.

Thunderstorm Wind, Botetourt

When
July 13, 7:43 PM EST
Where
Botetourt County, 2.07 mi WSW of Gala
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.666, -79.853

A tree was downed by thunderstorm winds near the intersection of Craig Creek Road and Vise Road.

Lightning, Campbell

When
July 13, 7:44 PM EST
Where
Campbell County, 1.1 mi E of Gladys
Property damage
$500
Reported by
911 Call Center
Coordinates
37.170, -79.060

Lightning struck a set of wood pallets in the 780 Block of Pigeon Run Road in Gladys, which then caught fire.

Thunderstorm Wind, Botetourt

When
July 13, 7:50 PM EST
Where
Botetourt County, Eagle Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.630, -79.800

A tree was blown down by thunderstorm winds.

Thunderstorm Wind, Charlotte

When
July 13, 9:28 PM EST
Where
Charlotte County, 0.8 mi NNE of Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.091, -78.746

Thunderstorm winds downed a tree on Red House Road, north of Phenix.

Thunderstorm Wind, Charlotte

When
July 13, 9:33 PM EST
Where
Charlotte County, 2.94 mi SSW of Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.142, -78.704

Thunderstorm winds blew the roof off of a barn on Vincent Store Road.

Thunderstorm Wind, Giles

When
July 13, 10:55 PM EST
Where
Giles County, 1.53 mi ESE of Hoges Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.310, -80.575

Thunderstorm winds blew down about ten trees along Apache Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124818, 1124814, 1124794, 1122833, 1122837, 1124817, 1124796, 1124811, 1122834, 1122838, 1122841, 1122836, 1122842, 1122840, 1124793, 1122845, 1124813, 1122866, 1122851, 1122855, 1122864, 1122862, 1122868, 1124815, 1124792, 1124816, 1124821, 1124802, 1124820, 1124804, 1124805, 1124807, 1124809.